Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 475, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 24, 2008, 9:16 PM CDT for Custer County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2008, 9:16 PM CDT (02:16 UTC)
- Expired
- Sep 24, 2008, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Custer County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 9:20 PM CDT | HAIL 0.88 | 3 Sw Oconto, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 250216 SVRLBF NEC041-250300- /O.NEW.KLBF.SV.W.0475.080925T0216Z-080925T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 916 PM CDT WED SEP 24 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA... * UNTIL 1000 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR OCONTO...OR 19 MILES SOUTHWEST OF BROKEN BOW...AND MOVING EAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESSEY STATE WILDLIFE MANAGEMENT AREA BY 925 PM CDT... ANSLEY AND 9 MILES WEST OF MASON CITY BY 1000 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4139 9924 4106 9923 4105 9993 4124 9995 TIME...MOT...LOC 0216Z 255DEG 21KT 4118 9980 $$ POWER
1 follow-up statement
000 WWUS53 KLBF 250237 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 937 PM CDT WED SEP 24 2008 NEC041-250300- /O.CON.KLBF.SV.W.0475.000000T0000Z-080925T0300Z/ CUSTER NE- 937 PM CDT WED SEP 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN CUSTER COUNTY... AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR PRESSEY STATE WILDLIFE MANAGEMENT AREA... OR 14 MILES SOUTH OF BROKEN BOW...MOVING EAST AT 24 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ANSLEY...HIGHWAY 92 MILE MARKER 300...8 MILES NORTHWEST OF HIGHWAY 183 MILE MARKER 80 AND 9 MILES WEST OF MASON CITY BY 1000 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4139 9924 4106 9923 4105 9993 4124 9995 TIME...MOT...LOC 0237Z 255DEG 21KT 4121 9964 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:38 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, Sep 24, 2:38 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM CDT WED SEP 24 2008 .DISCUSSION... TONIGHT...A WARM FRONT WILL LIFT NORTH FROM THE KANSAS AND NEBR BORDER EARLY THIS EVENING. INCREASED MOISTURE AND LIFT ASSOCIATED WITH WARM AIR ADVECTION AND WEAK UPPER DISTURBANCE KICKING OUT OF ERN CO MAY BE SUFFICIENT TO PRODUCE ISOLATED SURFACE BASED SHOWERS AND THUNDERSTORMS. MOST UNSTABLE CAPES WILL RANGE FROM 1500-2500 J/KG AROUND 00Z ACROSS SOUTHERN COUNTIES. THUS...POINTS EAST OF IMPERIAL THROUGH THEDFORD TO BURWELL WILL SEE A POSSIBILITY FOR THESE SHOWERS OR STORMS THROUGH 10 PM. AFTER 10 PM CDT...CHANCES AND COVERAGE WILL INCREASE SOMEWHAT WITH SCATTERED COVERAGE EXPECTED FOR AREAS EAST OF BASSETT THROUGH BROKEN BOW. THIS AREA WILL BE WITHIN AREA OF WARM AIR ADVECTION AND INCREASED LOW LEVEL JET OF 35-45 KTS TO FAVOR DEVELOPMENT OF ELEVATED THUNDERSTORMS. ALTHOUGH SEVERE WEATHER IS NOT LIKELY...A FEW STORM MAY BE STRONG THIS EVENING WITH BRIEF HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL BETWEEN 6 PM AND MIDNIGHT CDT. ON THURSDAY...SKIES WILL BECOME MOSTLY CLEAR EARLY AND REMAIN SO THROUGHOUT THE DAY. SOUTH WINDS OF 10 TO 20 MPH WILL PERSIST AS A SURFACE TROUGH EXTENDS ALONG THE FRONT RANGE. TEMPERATURES WILL HEAT UP INTO THE MID 80S TO NEAR 90. FOR FRIDAY...CONTINUED WARM WITH HIGHS IN THE UPPER 80S TO LOWER 90S. A WEAK COLD FRONT WILL SLIP INTO THE NWRN HALF OF THE AREA BY LATE AFTN. WITH LACK UPPER UPPER SUPPORT AND MOISTURE VERY LIMITED...A DRY FORECAST FRIDAY AFTN AND EVENING LOOKS APPROPRIATE. SATURDAY...FAST ZONAL FLOW WILL OCCUR ACROSS THE NORTHERN PLAINS. A COOLDOWN WILL OCCUR AS POST FRONTAL WINDS BECOME EASTERLY. SOME INDICATIONS BY NAM AND GFS THAT A FEW SPRINKLES OR LIGHT SHOWERS WILL BE POSSIBLE. AT THIS JUNCTURE WILL KEEP DRY WITH MENTION OF PARTLY CLOUDY. .EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)...UPPER TROUGH IN ALBERTA WILL MOVE INTO SRN MANITOBA...DRIVING A FRONT ACROSS LATE SUNDAY AFTN. WARM TEMPERATURES OF 75 TO 81. A SLIGHT CHANCE FOR SHOWERS IS FORECAST SUNDAY AND SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY WILL SE A GRADUALLY COOLDOWN AS UPPER LOW DROP SOUTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY THIS LOW WILL BRING IN COOL AIR WITH HIGHS IN THE 50S AND 60S ACROSS THE GREAT LAKES AND UPPER MID WEST BY TUESDAY AND WEDNESDAY. ACROSS WESTERN NEBRASKA...HIGHS MONDAY SHOULD RANGE FROM 70 IN THE NORTHEAST TO AROUND 75 SOUTHWEST. TUESDAY AND WEDNESDAY HIGH FORECAST TO RANGE FROM UPPER 60S TO LOWER 70S. POTENTIAL FOR COOLER HIGHS IN THE LOWER TO MID 60S IS POSSIBLE. ALTHOUGH WE ARE ALREADY BEYOND THE NORMAL GROWING SEASON...OVERNIGHT LOWS COULD EVENTUALLY END UP BELOW FREEZING BENEATH CANADIAN HIGH PRESSURE BY WEDNESDAY MORNING. && .AVIATION... SFC WINDS WILL CONTINUE TO VEER TOWARDS THE SOUTH/SOUTHEAST THROUGH TONIGHT IN RESPONSE TO FALLING PRESSURE OVER THE ROCKIES. THE SOUTHEASTERLY LOW LVL FLOW WILL ACT TO DRAW GRTR LOW LVL MOISTURE INTO THE REGION THIS AFTERNOON...RESULTING IN SUFFICIENT DESTABILIZATION FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER SOUTHWEST NEB/NORTHWEST KS. COVERAGE DOES NOT APPEAR TO BE GREAT ENOUGH TO INCLUDE MORE THAN CB IN THE CURRENT TAF FOR THE KLBF TERMINAL. HOWEVER...WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/GARNER
Hazardous weather outlook, Sep 24, 3:52 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 352 PM CDT WED SEP 24 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-252100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 352 PM CDT WED SEP 24 2008 /252 PM MDT WED SEP 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT SOUTH OF INTERSTATE 80 THIS EVENING. HOWEVER...STORM DEVELOPMENT IS MORE LIKELY DURING THE OVERNIGHT HOURS...MAINLY EAST OF HIGHWAY 83. IF A STORM MANAGES TO FORM OVER SOUTHWEST NEBRASKA DURING THE EVENING...THE COMBINATION OF MODERATE INSTABILITY AND STRONGLY VEERING WIND PROFILES WOULD FAVOR ORGANIZED THUNDERSTORM DEVELOPMENT...POSING A LARGE HAIL THREAT. THOUGH LARGE HAIL WILL REMAIN POSSIBLE WITH STORMS FORMING LATER IN THE NIGHT...THE LOSS OF DAYTIME HEATING WILL PRECLUDE MORE THAN AN ISOLATED SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 9:58 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Sep 24, 10:19 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 26 min |
| Sep 25, 12:14 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.